Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 32, NWS Quad Cities, IA

August 11, 2019Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 11, 2019, 7:27 PM CDT for Linn County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 7:27 PM CDT (00:27 UTC)
Expired
Aug 11, 2019, 7:45 PM CDT
In force
18 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WFUS53 KDVN 120027
TORDVN
IAC113-120045-
/O.NEW.KDVN.TO.W.0032.190812T0027Z-190812T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
727 PM CDT Sun Aug 11 2019

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Linn County in east central Iowa...

* Until 745 PM CDT.

* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hiawatha, or near Cedar Rapids, moving east at 5
  mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Cedar Rapids around 730 PM CDT.
  Hiawatha around 745 PM CDT.

Other locations impacted by this tornadic thunderstorm include Morgan
Creek Park.

This includes Interstate 380 between mile markers 18 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164
TIME...MOT...LOC 0027Z 276DEG 5KT 4200 9175 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ervin
2 follow-up statements
042 
WWUS53 KDVN 120031
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
731 PM CDT Sun Aug 11 2019

IAC113-120045-
/O.CON.KDVN.TO.W.0032.000000T0000Z-190812T0045Z/
Linn IA-
731 PM CDT Sun Aug 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN LINN COUNTY...
        
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cedar Rapids, moving east at 5 mph.

HAZARD...TORNADO.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Cedar Rapids around 735 PM CDT.
  Hiawatha around 745 PM CDT.

Other locations impacted by this tornadic thunderstorm include Morgan
Creek Park.

This includes Interstate 380 between mile markers 18 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164
TIME...MOT...LOC 0031Z 276DEG 5KT 4200 9174 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ervin
252 
WWUS53 KDVN 120044
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
744 PM CDT Sun Aug 11 2019

IAC113-120053-
/O.EXP.KDVN.TO.W.0032.000000T0000Z-190812T0045Z/
Linn IA-
744 PM CDT Sun Aug 11 2019

...THE TORNADO WARNING FOR SOUTHWESTERN LINN COUNTY WILL EXPIRE AT
745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

If you saw this funnel touch down, contact your nearest law 
enforcement agency. They will relay your report to the National 
Weather Service the Quad Cities.

LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164
TIME...MOT...LOC 0043Z 276DEG 5KT 4200 9172 

$$

Ervin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 6:20 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 11, 6:20 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 PM CDT Sun Aug 11 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 308 PM CDT Sun Aug 11 2019

Afternoon surface analysis shows a surface low in northern Iowa in
the vicinity of KMCW with a warm front stretching southeastward
towards KSQI and then southward to KPIA. The remains of a morning
MCS continued to dissipate as it moves eastward across southern
Iowa this afternoon. A cold front trailed the surface low to the
southeastward to KDSM to southeastern Nebraska. As of 3 PM
temperatures ranged from 76 degrees at KFEP to 84 degrees at KBRL,
KIIB, and KMPZ. Dewpoints were generally in the lower to mid 70s
across the area.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 308 PM CDT Sun Aug 11 2019

Short term period is this afternoon and tonight. The main model
differences are between the Synoptic Models and CAMs. The main
forecast concerns are chances of precipitation.

The synoptic models are depicting the upper level support that
brought todays showers and thunderstorms lingering across the area
through 00 UTC Monday before shifting eastward along with the better
moisture. This would give us a dry forecast through 12 UTC
Monday. The Convective Allowing Models simulated radar
reflectivity continue to keep convection festering across the area
south of Interstate 80 into the evening hours.  The current forecast
is a compromise between these two ideas. The best chances for
showers and storms will be south of a Fairfield to Galesburg line.

A marginal risk of severe thunderstorms remains in place across the
region.  The main concern has been the risk of isolated damaging
winds. Satellite is depicting decrease clouds to the west which
could helps us to further destabilize late this afternoon and into
this evening. Brief periods of heavy downpours are possible with any
storms.

.LONG TERM...(Monday through Sunday)
ISSUED AT 308 PM CDT Sun Aug 11 2019

Monday

Overview: A quick moving shortwave impulse and MCS will propagate
from NE Colorado tonight to the Upper Mississippi Valley on Monday.
Latest indications are for the storm complex to weaken as it heads
into Iowa, outrunning the better LLJ convergence. With that said,
the HRRR maintains a strong line into the southwest Monday morning
before weakening it further. Leftover rain and embedded thunder can
then be expected from the late morning into the afternoon especially
across the northern two-thirds of the area.

Severe Thunderstorm Potential:

As surface-based instability rapidly increases through the mid to
late afternoon south of I-80, and a surface low approaches,
convective redevelopment is expected.

The Storm Prediction Center has an Enhanced risk for severe storms
over the south-central to southeast CWA, roughly southeast of a line
from Aledo, IL to Kahoka, MO. A Slight risk extends further to the
north and northwest. Best estimate on timing for severe storms is
between 3 to 10 PM. The primary risks are damaging winds, isolated
tornadoes, and localized flash flooding. Large hail is also possible
with discrete cells.

Moderate shear of 40-50 kts and high instability (2500-3500 J/kg of
SBCAPE) are supportive of a supercellular storm mode with storms
that redevelop during the afternoon/evening. Cold pool organization
should lead to upscale growth into a linear structure with potential
for enhanced wind damage in bowing segments later into the evening.
Some uncertainty as to where the MCS matures. It could occur in our
south and southeast, or focus more into central Illinois.

The atmosphere will become anomalously moist with PWATs near 2
inches, setting the stage for a county or two wide corridor of 1-3"
rainfall amounts. Models have been trending the heaviest rain axis
southward. The HREF members are in decent agreement hitting counties
south of I-80 and east of a Muscatine to Memphis, MO line with the
highest rain totals. The ground is very dry, but for areas that
receive hourly rain rates near 2", localized flash flooding is
possible with urban locations of greatest concern. Held off on a
Flash Flood Watch for now due to uncertainty on convective placement
and potential for training storms.
Uttech

Tuesday...There may be morning fog in heavy rainfall areas if north
sfc winds don't increase in time. Will have to watch for northwest
flow system in the wake of the passing Monday wave to possibly
produce sctrd showers and storms in building afternoon instability
especially north of I80. But for now will limit POPs until more
confidence is attained.

Wednesday through Saturday...After a below normal temp Wednesday, re-
building thermal ridge upstream to the west will try to migrate
eastward and make for re-bounding temps by late week and next
weekend. In the process, still some chance for warm air advection
fueled storm clusters in or near the CWA especially at night for
portions of friday into Saturday. ..12..

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 616 PM CDT Sun Aug 11 2019

A chaotic mix of VFR and MVFR cigs will continue to trend towards
VFR this evening, with isolated storms possible, especially over
central Illinois. A storm is possible at any time during the next
24 hours, but we will focus our attention towards the late
afternoon hours Monday, as a wave of low pressure rides along a
front over the region. This should drive a strong area of storms
through the entire area, with some threat for damaging winds as
they arrive, especially along and south of Interstate 80 in Iowa
and Illinois during the afternoon and early evening Monday. Heavy
rain, low visibility and hail are also possible, but with this in
the extended period of the TAF, we have indicated an MVFR
condition in cigs and visibility, with high confidence of that
occurring, since we cannot yet identify the critical hours of
VLIFR in strong storms yet.

ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Uttech/12
AVIATION...Ervin
Hazardous weather outlook, Aug 11, 3:42 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 PM CDT Sun Aug 11 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon into tonight.
The primary threats are lightning and gusty winds. The Storm
Prediction Center has a Marginal risk for severe storms in the
counties south of Interstate 80. Storm coverage should remain
low, along with the potential for severe weather.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has an Enhanced risk for severe storms
Monday afternoon and evening, approximately along and to the
southeast of a line from Aledo, Illinois to Kahoka, Missouri. A
Slight risk extends to the northwest into the Interstate 80
corridor. Coverage of storms will likely be scattered initially
before congealing into a line across the southeast part of the
outlook area.

The primary risks are damaging winds, isolated tornadoes, and
localized flash flooding. Hourly rainfall rates could exceed 2
inches in the strongest storms, most favored in the enhanced risk
zone. The most likely timing for severe storms is between 3 and 10
PM.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation is not anticipated through
tonight.

Uttech

In the hours before

Special weather statement, Aug 11, 5:35 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
535 PM CDT Sun Aug 11 2019

ILC187-112315-
Warren-
535 PM CDT Sun Aug 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY UNTIL 615
PM CDT...

At 534 PM CDT, a strong thunderstorm was located over Roseville, or
13 miles south of Monmouth, moving east at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Roseville, Little Swan Lake, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek and Youngstown.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4063 9072 4079 9075 4085 9044 4063 9045
TIME...MOT...LOC 2234Z 263DEG 20KT 4071 9064

Ervin
Special weather statement, Aug 11, 7:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
715 PM CDT Sun Aug 11 2019

IAZ051-052-120045-
Linn-Benton-
715 PM CDT Sun Aug 11 2019

...Weak showers capable of producing funnel clouds will affect east
central Benton and southwestern Linn Counties...

At 714 PM CDT...Showers capable of producing funnel clouds were
located over 5 miles west of Hiawatha, or over 8 miles west of Cedar
Rapids...MOVING east AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
Cedar Rapids, Hiawatha, Robins, Atkins, Palo and Morgan Creek Park.

LAT...LON 4199 9186 4206 9183 4206 9165 4194 9170
TIME...MOT...LOC 0014Z 276DEG 5KT 4201 9178

Ervin
Local storm report, Aug 11, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     4 SSE PALO              42.02N 91.76W
08/11/2019                   LINN               IA   PUBLIC

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:15 PM CDTSpecial Weather StatementDVNLinn30 min
Aug 12, 4:29 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more5 hr
Aug 12, 5:38 PM CDTSpecial Weather StatementDVNJohnson37 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.